Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 201, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2016, 3:15 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 14, 2016, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:29 PM CDT | HAIL 1 | 4 Ssw Sabetha, KS | |
| Jul 14, 3:43 PM CDT | HAIL 0.5 | 4 Sse Sabetha, KS | DIME SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
062
WUUS53 KTOP 142015
SVRTOP
KSC013-131-142045-
/O.NEW.KTOP.SV.W.0201.160714T2015Z-160714T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BROWN COUNTY IN NORTHEASTERN KANSAS...
NORTHEASTERN NEMAHA COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 345 PM CDT
* AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ONEIDA...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SABETHA...FAIRVIEW...MORRILL...ONEIDA AND WOODLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3983 9558 3972 9590 3988 9602 4000 9573
4000 9570
TIME...MOT...LOC 2015Z 242DEG 26KT 3984 9587
HAIL...1.00IN
WIND...60MPH
$$
BD2 follow-up statements
073
WWUS53 KTOP 142033
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT THU JUL 14 2016
KSC013-131-142045-
/O.CON.KTOP.SV.W.0201.000000T0000Z-160714T2045Z/
BROWN-NEMAHA-
333 PM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA COUNTIES...
AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
SABETHA...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 1 INCH HAIL 4 MILES SOUTH
SOUTHWEST OF SABETHA AT 329 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SABETHA...FAIRVIEW AND MORRILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3975 9581 3990 9593 4000 9573 4000 9570
3983 9558
TIME...MOT...LOC 2031Z 240DEG 16KT 3987 9581
HAIL...1.00IN
WIND...60MPH
$$
BD793
WWUS53 KTOP 142044
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 14 2016
KSC013-131-142053-
/O.EXP.KTOP.SV.W.0201.000000T0000Z-160714T2045Z/
BROWN-NEMAHA-
344 PM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
NORTHEASTERN NEMAHA COUNTIES WILL EXPIRE AT 345 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3975 9581 3990 9593 4000 9573 4000 9570
3983 9558
TIME...MOT...LOC 2041Z 242DEG 26KT 3987 9581
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:11 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 12:11 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1211 PM CDT THU JUL 14 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 318 AM CDT THU JUL 14 2016 Another forward propagating MCS is trying to become organized across northwest KS early this morning. Most model guidance show the MCS intensifying as it moves east-southeast across west central KS into central KS. Though the meso scale models show the MCS weakening as it moves into the southwest counties of the CWA, then it becomes disorganized through the mid morning hours. We'll have to watch trends in the intensity and path of the MCS through the morning hours. If the MCS can maintain itself as it moves into the western counties of the CWA it may produce strong to severe wind gusts along with heavy rainfall. The WRF solutions does show 2,000 to 3,000 MUCAPE across much of the southern counties of the CWA during the mid morning hours. The experimental HRRR and WRF solutions show that the outflow may become too dominate as the MCS moves southeast into central KS with the OFB pushing ahead of the leading convective line, which may cause the complex to weaken as it moves east- southeast. The weakening storm complex should move east across the southern counties of the CWA during the mid and late morning hours. Most models show another MCS developing across east central CO into southwest KS by sunrise. This forward propagating MCS is forecasted to intensify as it digs southeast across south central KS into northern OK during the mid morning and early afternoon hours. The only model that is much farther north with this MCS is the GFS which clips the southwest counties of the CWA during the early afternoon hours, though all other numerical models keep the southern MCS southwest and west of the CWA. I'll put the higher pops Today along the southern counties of the CWA after 12Z through 21Z with lower pops farther north to the NE border. I think once the complex of thunderstorms exit the southeast counties in the early afternoon hours we will remain dry through the late afternoon and night time hours. I kept low chance pops Tonight in the southern half of the CWA since the NAM and GFS forecast QPF through the evening hours. A cold front will pass southward across the CWA during the afternoon hours, though it may be difficult to find due the convective outflow. If we clear out during the late afternoon hours we will see highs reach the mid to upper 80s. Tonight the meso-scale model show an MCS developing across western NE which will track southeast. It will not approach our western counties until after 12Z FRI. .LONG TERM...(Friday through Wednesday) Issued at 318 AM CDT THU JUL 14 2016 On Friday there could be some lingering showers and isolated storms especially in the morning due to any MCS that moves through southern KS overnight. The afternoon should be mostly dry as the return flow develops across the central plains. Friday night the warm advection pattern and a possible mid level shortwave could support an MCS. This MCS could develop Friday afternoon in SD or western NE and move to the southeast, and could very well weaken before it arrives. The low level jet appears to strengthen with the axis centered over central KS/NE, before it veers through out the morning. Some isentropic lift ahead of any convection system could support isolated showers and storms with the better chances in far northern KS. There is some model disagreement on where if any subtle mid level wave will track over the region. On Saturday there is a chance for linger showers and storms from the overnight MCS, but no obvious feature to focus any lift later in the day. Due to the morning timing of storms the chances for strong to severe threats is low at this time unless it can stay organized. A similar scenario could unfold Saturday night with a possible MCS in NE and far northern KS. This convection looks to develop along a cold front sweeping eastward. This cold front may barely clip northeast KS Sunday night and Monday before it quickly lifts back northward. This all in response to the mid level ridge building over the region. This will send the storm track to the northern states and allow the heat to expand eastward. Temperatures will be well above normal starting Sunday reaching the 100s for some locations. Temperatures gradually warm into late week with a majority of the area in the 100s with dew points in the upper 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1203 PM CDT THU JUL 14 2016 VFR conditions are expected throughout the period. Spotty showers across South-Central Nebraska will continue to dissipate as much drier mid-level is in place across Eastern Kansas. As for thunderstorm chances later this afternoon and evening...Confidence continues to increase for all terminals remaining dry. The other concern is the potential for fog Friday morning. At this point, confidence remains low, as mid-level cloud cover may hinder fog development. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Sanders AVIATION...Baerg
Hazardous weather outlook, Jul 14, 11:39 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1139 AM CDT THU JUL 14 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-151645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1139 AM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE SCATTERED SOUTH OF INTERSTATE 35 INTO THE MIDDAY HOURS. SMALL CHANCES FOR THUNDERSTORMS REMAIN FOR MUCH OF THE AREA THROUGH THE NIGHT. THERE WILL BE A SMALL CHANCE FOR SEVERE THUNDERSTORMS MAINLY IN THE NIGHTTIME HOURS WITH STRONG WINDS BEING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 14, 2:09 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
209 PM CDT THU JUL 14 2016
KSZ010-011-141945-
MARSHALL-NEMAHA-
209 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 245 PM CDT...
AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VERMILLION...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTRALIA...CORNING...VERMILLION AND LILLIS.
LAT...LON 3977 9602 3957 9603 3957 9608 3960 9635
3977 9636
TIME...MOT...LOC 1908Z 275DEG 12KT 3968 9627
BDSpecial weather statement, Jul 14, 2:50 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU JUL 14 2016 KSZ011-142015- NEMAHA- 250 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA COUNTY UNTIL 315 PM CDT... AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTRALIA...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SENECA...CENTRALIA...ONEIDA AND WOODLAWN. LAT...LON 3965 9612 3979 9621 3990 9595 3975 9582 TIME...MOT...LOC 1950Z 245DEG 20KT 3976 9607 BD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:34 AM CDT | Dense Fog Advisory | TOP | Brown, Douglas, Geary, Jackson, Jefferson, Osage and 4 more | 3 hr |
| Jul 14, 2:09 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| Jul 14, 2:50 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.